- Continuing Education
- About Us
- Sedation Regulations
Sedation of Chronic Pain Patient with Early Signs of Alzheimer's
A DOCS Education member asks:
I have a 65 year old patient, ASA III. She is 5'6" and weighs 130 lbs. She is taking the following medications: Fluoxetine, Gabapentin, Hydrocodone, Quetiapine and Lisinopril. She is having some memory problems and is going to see someone about that. They feel that could possibly the onset of Alzheimer's. She has high anxiety (not just with dental work) and has had cervical spinal fusion and is seeing a pain management doc as well. I was reluctant to sedate her, but should I reconsider? I would of course check with her physicians first. I know she would likely be a hyporesponder. Any thoughts or suggestions?
Dr. PJ Goyal, DOCS Education faculty member, responds:
She is an ASA 3 patient. Due to her current medications I would be using a single dose protocol using Ativan. If you believe she is a hyporesponder then I would bring in an anesthesiologist. Remember she is over 65 so we cut all oral doses in half the normal amount. The current drug regimen she is taking do interfact with your sedative medications. Also, her possible diagnosis of Alzheimer's could possibly produce some delirium from sedation and should be managed appropriately.
Dr. Anthony S. Feck, DOCS Education Dean of Faculty, responds:
Dr. Goyal has given excellent advice. Given the fact that this patient is a chronic pain patient and is taking four CNS depressants, I believe she will hyporespond, despite her age. I hesitate to use a long half-life drug like lorazepam in the elderly, as the elderly patient's potential to efficiently metabolize medications is compromised. Stacking doses of long-acting oral sedatives on top of one another in a hyporesponding elderly patient eventually reaches a point where they "hit" and now our patient is in a deeper level of sedation than we intended, and for an extended period of time. Placing her four CNS depressants on top of the lorazepam with the patient at home, unmonitored by professionals, gives me cause for concern.
Therefore, I much prefer using IV sedation with this patient so that shorter-acting sedation medications can be titrated to effect. I would not use any diazepam the night before, and I would keep this patient's appointment relatively short in duration (<3 hours of dentistry).
The information contained in this, or any case study post in Incisor should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 106 Lenora Street, Seattle, WA 98121. Please print a copy of this posting and include it with your question or request.